Chat and Community Forums Closed

Due to the popularity of social media, we have seen decreasing engagement on our forums and chat. Please know we want to keep talking to you about epilepsy, seizures, and what you need. We want to stay connected with you.

Community Forum

Long term Dilantin use 54 years

I was diagnosed with epilepsy in 1965 at the age of 18 just after high school graduation September. I had 2 seizures 1 week apart. The doctor put me on 3 100 mg Dilantin all at bedtime. I had no seizures for 41 years. Many brain wave tests over the years but always showed spikes so they kept me on Dilantin. Had a few seizures in 2006 when they changed me to a generic. When back to Dilantin and no seizures. Now comes to 2017 when I started to go down. Started to fall and losing weight. Didn't know what was happening. My doctor said it was just due to old age. 2019 January I was taken the ER. They found a toxic level in the Dilantin. I did them çhange to Vimpat. Expensive but new and good. It is taking forever to get rid of the side effects of the Dilantin. Per the Internet many doctors will not prescriped Dilantin to patients who have been on the drug for more than 30 years. Please let as many people know about the sever side effects of Dilantin as possible. Thank you.

Comments

Hi, Thank you for posting, it

Hi, Thank you for posting, it sounds like you’ve been through lot. Treatment and how the body may react to certain medications varies for each individual. We are happy to hear that you've had a better experience with side effects and seizure control taking Vimpat. The goal of treatment with medicines should be –No Seizures and No Side Effects. However, we know that some individuals mayexperience too many side effects, that are very bothersome or cause other health problems. To learn more about Dilantin and potential side effects and stopping medications, please visit: https://www.epilepsy.com/medications/phenytoin  https://www.epilepsy.com/learn/treating-seizures-and-epilepsy/seizure-an...’s important that you're continuing to follow-up with your healthcare team to review you concerns you have about your medication if you experience changes in symptoms, behaviors, moods, sides effects and seizure frequency/types, to determine what individual treatment plan is best for you.  You may want to consider keeping a journal or diary. My Seizure Diary: https://www.epilepsy.com/living-epilepsy/epilepsy-foundation-my-seizure-... a great tool for identifying & tracking seizures, setting reminders, managing medications & side effects, recording medical history, moods, behaviors, triggers,and other personal experiences, that may affect seizures and wellness, which can be shared with your healthcare team. Additionally, you may always contact our 24/7 Helpline, where trained information specialists are available to answer your questions, offer help, hope, support, guidance, and access to national and local resources. 1-800-332-1000, or contactus@efa.org. epilepsy.com/helpline

Our Mission

The mission of the Epilepsy Foundation is to lead the fight to overcome the challenges of living with epilepsy and to accelerate therapies to stop seizures, find cures, and save lives.

 
24/7 helpline
P